MAUDE Adverse Event Report: COOK ENDOSCOPY QUANTUM TTC ESOPHAGEAL BALLOON DILATOR; KNQ, DILATOR, ESOPHAGEAL

COOK ENDOSCOPY QUANTUM TTC ESOPHAGEAL BALLOON DILATOR; KNQ, DILATOR, ESOPHAGEAL
Catalog Number QD-18X8
Medical Device Problem Code Burst Container or Vessel (1074)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 02/01/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Concomitant medical products: boston scientific alliance inflation device; cook dilation syringe, ds-60cc-s.Investigation evaluation: a product evaluation was not performed in response to this report because the product said to be involved was not provided to cook for evaluation.The report could not be confirmed.The device history record for the lot number said to be involved was reviewed.A discrepancy or anomaly was not observed with the product that was released for distribution.Investigation conclusion: we could not conduct a complete investigation because the product said to be involved was not returned for evaluation.A definitive cause for the reported observation could not be determined.A possible contributing factor to balloon material damage is failure to lubricate the balloon with a lubricating agent.The instructions for use direct the user: "apply a water soluble lubricant to balloon to allow easier passage through accessory channel." this activity will aid in endoscopic advancement and balloon preservation.Another possible contributing factor to balloon material damage is failure to apply negative pressure prior to introducing into the endoscopic accessory channel.The instructions for use state: "prior to insertion of balloon dilator, negative pressure is mandatory to maintain balloon deflation." the application of negative pressure will aspirate all residual air from the balloon and ease endoscopic advancement.Application of negative pressure will also aid in balloon preservation and optimize balloon performance.Balloon material damage can occur if the balloon is inflated prior to advancement through the endoscope or if the balloon is inflated while partially or fully inside the accessory channel of the endoscope.The instructions for use contain the following precaution: ¿do not pre-inflate balloon.¿ another possible contributing factor is using a compromised inflation device to inflate the balloon.If the pressure reading of the inflation device is inaccurate, this could contribute to over inflation, possibly resulting in a failure of the balloon material.The instructions for use states the following about balloon withdrawal: "to remove deflated balloon from accessory channel, straighten endoscope tip and withdraw balloon using a continuous twisting motion.Caution: balloon must be completely deflated with all fluid removed before withdrawal." prior to distribution, all quantum ttc esophageal balloon dilators are subjected to a visual inspection and functional testing to ensure device integrity.A review of the device history record confirmed that the lot said to be involved met all manufacturing requirements prior to shipment.Corrective action: a review of the complaint history was conducted.The likelihood of occurrence is considered rare.Corrective action is not warranted at this time based on the quality engineering risk assessment.Quality assurance will continue to monitor for complaint trends and reassess the risk assessment results as post market feedback continues to become available.
 
Event or Problem Description
During an esophageal dilation procedure, the physician used a cook quantum ttc esophageal balloon dilator.The dilator was being used to dilate an esophageal stricture.At some point during the procedure, when the balloon was being inflated to maximum pressure level, the balloon integrity failed, causing sterile water to leak from the dilator and into the patient's esophagus.The balloon dilator and endoscope were immediately removed from the patient.The attending physician reinserted the endoscope to inspect patient esophagus and took more biopsies with forceps.The dilation of the stricture was considered a success, and upon further inspection of patient's esophagus with the endoscope, no visible adverse effects were observed.
 
Additional Manufacturer Narrative
Concomitant medical products.Boston scientific alliance inflation device cook dilation syringe, ds-60 cc-s.Investigation evaluation: our evaluation of the returned device confirmed the report.The balloon would not inflate or hold pressure due to a split along the length of the balloon.A visual examination of the catheter showed no kinks or bends.A product-specific discrepancy that could have caused or contributed to this observation was not observed during our laboratory analysis.No part of the device appears to be missing.The device history record for the lot number said to be involved was reviewed.A discrepancy or anomaly was not observed with the product that was released for distribution.Investigation conclusion: a definitive cause for this observation could not be determined because the actual use conditions could not be duplicated in the laboratory setting.Due to a variety of clinical conditions such as patient anatomy, endoscope position or progression of disease state, we could not reproduce the actual conditions of product usage during our laboratory analysis.This limits our ability to conclusively determine a cause.The reporter was unable to specify if negative pressure was applied to the balloon device prior to advancement through the accessory channel of the endoscope.A possible contributing factor to balloon damage is failure to apply negative pressure to the balloon dilator prior to advancement through the endoscope.The instructions for use direct the user under precautions: "prior to insertion of balloon dilator, negative pressure is mandatory to maintain balloon deflation." the application of negative pressure will aspirate all residual air from the balloon and ease endoscopic advancement.Negative pressure will also aid in balloon preservation and optimize balloon performance.The reporter was unable to specify if a lubricant was applied to the balloon device prior to advancement through the endoscope accessory channel.A possible contributing factor to balloon material damage is failure to lubricate the balloon with a lubricating agent.The instructions for use state under precautions: "apply a water soluble lubricant to balloon to allow easier passage through accessory channel." this activity will aid in endoscopic advancement and balloon preservation.Damage to the balloon material can occur if the balloon is inflated prior to advancement through the endoscope or if the balloon is inflated while partially or fully inside the accessory channel of the endoscope.The instructions for use contain the following precaution: ¿do not pre-inflate balloon.¿ the instructions for use caution the user: "entire balloon should be extended beyond tip of endoscope, and be completely visualized and positioned, before inflation." the instructions for use direct the user for balloon inflation: "to attain specified balloon pressure for dilator being used, rotate p/d knob clockwise.Refer to catheter tag of balloon for recommended pressure.Pressure may be decreased by rotating p/d knob counterclockwise." another possible contributing factor is using a compromised inflation device to inflate the balloon.If the pressure reading of the inflation device is inaccurate, this could contribute to over inflation, possibly resulting in damage to the balloon material.Prior to distribution, all quantum ttc esophageal balloon dilators are subjected to a visual inspection and functional testing to ensure device integrity.A review of the device history record confirmed that the lot said to be involved met all manufacturing requirements prior to shipment.Corrective action: corrective action is not warranted at this time based on the quality engineering risk assessment.Quality assurance will continue to monitor for complaint trends and reassess the risk assessment results as post market feedback continues to become available.

Brand Name
QUANTUM TTC ESOPHAGEAL BALLOON DILATOR
Common Device Name
KNQ, DILATOR, ESOPHAGEAL
Manufacturer (Section D)
COOK ENDOSCOPY
4900 bethania station rd
winston-salem NC 27105
MDR Report Key6357210
Report Number1037905-2017-00076
Device Sequence Number11012057
Product Code KNQ
UDI-Device Identifier00827002223134
UDI-Public(01)00827002223134(17)191201(10)W3803050
Combination Product (Y/N)N
Initial Reporter StateVA
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Nurse
Type of Report Initial,Followup
Report Date (Section B) 03/31/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue NumberQD-18X8
Was Device Available for Evaluation? Yes
Was the Report Sent to FDA? No
Distributor Facility Aware Date02/01/2017
Device Age2 MO
Event Location Hospital
Type of Report(Section G)FDA Requested
Initial Date Received by Manufacturer 02/01/2017
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date02/24/2017
Supplement Report FDA Received Date03/31/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
OLYMPUS 180 SERIES GASTROSCOPE